Users Online: 445

Home Print this page Email this page Small font sizeDefault font sizeIncrease font size

Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 
     
ORIGINAL ARTICLE
Year : 2013  |  Volume : 3  |  Issue : 4  |  Page : 358-366

Risk assessment of folic acid supplementation in phenytoin-treated epileptic patients: A pilot study


1 Department of Oral Medicine and Radiology, Saraswati-Dhanwantari Dental College and Post-Graduate Research Institute, Parbhani, Maharashtra, India
2 Department of Oral Medicine and Radiology, Government Dental College and Research Institute, Bangalore, Karnataka, India
3 Department of Neurology, Bangalore Medical College and Research Institute, Bangalore, Karnataka, India
4 Department of Clinical Biochemistry, Bangalore Medical College and Research Institute, Bangalore, Karnataka, India

Correspondence Address:
Abhishek Singh Nayyar
H.No. 44, Behind Singla Nursing Home, New Friends'Colony, Model Town, Panipat - 132 103, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2231-0738.119846

Rights and Permissions

Background: There have been studies that report clinical benefits of the use of folic acid as an adjuvant to the antiepileptic therapy in the prevention of antiepileptic drug-induced gingival enlargement. However, studies conducted in the past have also reported precipitation of epileptic attacks in patients on folic acid adjuvant therapy due to fall in sera levels of phenytoin due to drug interactions. The study was planned to investigate the association of phenytoin-induced gingival enlargement and sera levels of folic acid in epileptic patients on phenytoin therapy. Subjects and Methods: A total of 25 patients aged between 18 and 50 years clinically diagnosed with epilepsy prior to the start of phenytoin therapy were included based on selection criteria and written informed consents were obtained. Assessment of serum folic acid levels and gingival enlargement was done prior to the start of and after 6 months of phenytoin therapy. The statistical analysis was done using t-test and the baseline serum folate levels and the serum folate levels obtained after 6 months of phenytoin therapy were correlated with the respective grades of gingival enlargement using Pearson's coefficient formula. Results: The results of the study confirmed a significant association between low serum folate levels with increasing severity as well as an early onset of phenytoin-induced gingival enlargement justifying the judicious use of folate supplementation to prevent this inadvertent side effect of phenytoin administration. Conclusions: The results of the study suggest a higher incidence of gingival enlargement in phenytoin-treated epileptic patients with a positive correlation with falling serum folic acid levels as the duration of the therapy increases.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2764    
    Printed56    
    Emailed2    
    PDF Downloaded133    
    Comments [Add]    

Recommend this journal